Clozapine-Induced Cardiotoxicity

0
Clozapine-induced toxicity
EKG showing sinus tachycardia without ST-T changes.

Clozapine-induced cardiotoxicity in 21-year-old patient that initially presented as sepsis.

This article describes the case of a 21-year-old African American male patient who developed clozapine-induced cardiotoxicity. The patient presented with fever and tachycardia. He had a history of schizophrenia. Doctors transferred him from the psychiatric unit to the medical floor to rule out sepsis.

The patient did not respond well to his home medication and decompensated which resulted in poor functioning, therefore, he had to be hospitalized frequently. All his initial lab tests including urine toxicology were all within normal range. Ever since his diagnosis of schizophrenia, doctors had put him on multiple antipsychotics including haloperidol, olanzapine, and risperidone. However, because of a possible failure of the previous medications, his doctor prescribed clozapine 25 mg PO twice daily which over the next 12 days was titrated up up to 150 mg PO twice daily. He was at 300 mg when he suddenly developed fever and tachycardia and had to be transferred from the psychiatric inpatient floor.

Examination and diagnosis

The patient was mostly seelctively mute on the medical inpatient unit and did not seem to be in any kind of pain. He did not show any other symptoms including vomiting, diarrhoea, seizures or loss or consciousness either. In addition, physical examination also did not show any significant findings. Cardiac auscultation was also largely normal except for a tachycardic heart rate. In addition, the apex beat was at the midclavicular line in the 5th intercostal space. S1 and S2 sounds were normal, no evident gallop rhythm, murmurs or rubs. His peripheral extremities were also warm with normal capillary refill. Treatment included administration of normal saline and intravenous antibiotics (vancomycin and meropenem). Investigations showed an elevated eosinophils count and erythrocyte sedimentation rate (ESR).

The patient’s symptoms and investigation findings led to the diagnosis of clozapine-induced cardiotoxicity. The medication was discontinued after which the patient’s symptoms resolved. The psychiatric team replaced clozapine with aripiprazole. The patient tolerated it well, without any side effects.

References

Clozapine-Induced Cardiotoxicity Presenting as Sepsis: A Case Report and Literature Review https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6462315/

Previous articleTraumatic Iridodialysis Secondary to a Retracting Rubber Bungee Injury
Next articleA Boy Died During MRI
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here